Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

July 4, 2021Judith Basin County, Montana

NWS Great Falls, MT issued this special weather statement at Jul 4, 2021, 5:39 PM MDT for Judith Basin County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2021, 5:39 PM MDT (23:39 UTC)
Expired
Jul 4, 2021, 6:15 PM MDT
In force
36 min
Issued by
NWS Great Falls, MT

County Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 78 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3019 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

765 
WWUS85 KTFX 042339
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
539 PM MDT Sun Jul 4 2021
 
MTZ012-050-050015-
Cascade MT-Judith Basin MT-
539 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JUDITH BASIN AND
SOUTHEASTERN CASCADE COUNTIES UNTIL 615 PM MDT...

At 539 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Geyser, or 18 miles west of Stanford, moving east
at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Stanford.

This includes Highway 200 between mile markers 29 and 36.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4703 11073 4720 11068 4719 11021 4692 11028
TIME...MOT...LOC 2339Z 280DEG 18KT 4710 11061 

$$

SC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 4, 4:40 PM MDT, 59 minutes earlier.

Area forecast discussion, Jul 4, 4:40 PM MDT, 59 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
440 PM MDT Sun Jul 4 2021

...UPDATED AVIATION SECTION...

.SYNOPSIS...
Showers and thunderstorms will move through Southwest and Central MT
this evening, while a cool front moves southward from Canada through
North Central MT after Midnight. Overall temperatures will be
above normal all week, with Wednesday likely being the hottest
work day. There will be scattered thunderstorms through Wednesday,
but a significant amount of precipitation is not expected at this
time.

&&

.DISCUSSION...
Tonight through Tuesday...The first round of showers/storms is
exiting the eastern portions of the region at 2 PM, as the next
wave of thunderstorms moves into the western portions of the
region. These storms will move through our region late this
afternoon/evening and could impact firework display, mostly south
of a line from Helena to Lewistown. A wind shift will move
southward through North Central MT, mostly after Midnight. On
Monday, NBM temperatures look on track. I don't think the cloud
cover will be enough to hold temperatures down, along with the dry
soil conditions. In Southwest MT, afternoon temperatures still
look to approach 90 degrees. Temperatures warm to about 4 to 8
degrees above normal on Tuesday afternoon, with a few isolated
showers/thunderstorms possible around Havre/Harlem.

Wednesday through Friday...An upper level disturbance will move
through the region on Wednesday, thus the chances for
thunderstorms look a bit higher on this day. It is hot ahead of
this disturbance, with the airmass cooling a bit for Thu/Fri.
Although afternoon temperatures are likely to remain above
normal.

Saturday and Sunday...Overall expect above normal temperatures
next weekend along with dry conditions, as the upper level ridge
rebuilds over the region. Brusda

&&

.AVIATION...
440 PM MDT Sun Jul 4 2021 (05/00Z TAF period)

VFR conditions are mostly expected through this 24 hour period.
Scattered showers/thunderstorms with periods of MVFR conditions will
move over portions of Central and Southwest Montana through 08z or
so, mainly along and south of a KHLN-KLWT line. A surface wind shift
to the northwest/north will move southward through the Hi-Line
between 06Z and 10Z and over the remainder of the plains between 10Z
and 14Z. Ceilings over the plains will mostly fall to low VFR to
high MVFR through around 18Z or so, but the KCTB could have periods
of IFR ceilings. An isolated shower is possible along this cool
front, but confidence is low at this point that any shower will
affect a terminal. However, another disturbance could bring another
round of scattered showers/thunderstorms to southwest Montana
between 12Z and 20Z. A few isolated showers/thunderstorms may also
redevelop in the wake of this disturbance after 20Z with daytime
heating. -Coulston

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...
Thunderstorms are expected over the Central and Southern portions
of the region this evening, as a wind shift moves through the
northern portions of the region after Midnight. Wednesday looks to
be hot, along with thunderstorms. On Thursday, the upper level
ridge breaks down, resulting in higher wind speeds. There is the
potential that some fire weather highlights might be needed for
portions of the region later this week. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  82  54  89 /   0   0  10  10
CTB  54  76  53  82 /   0  10  30  10
HLN  61  89  58  95 /  20  10  10   0
BZN  57  88  52  94 /  40  20  10  10
WYS  48  75  41  84 /  40  60  20  10
DLN  57  87  51  91 /  40  30   0   0
HVR  57  84  56  85 /  10  10  30  30
LWT  58  82  55  85 /  20  20  10  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 4, 5:19 PM MDT, 20 minutes before
Special Weather Statement
National Weather Service Great Falls MT
519 PM MDT Sun Jul 4 2021

MTZ015-052>055-042345-
Broadwater-Madison-Jefferson-Gallatin-Meagher-
519 PM MDT Sun Jul 4 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN BROADWATER...
SOUTHEASTERN MEAGHER...NORTHEASTERN MADISON...SOUTHERN JEFFERSON AND
NORTHERN GALLATIN COUNTIES...

At 518 PM MDT, radar indicated strong thunderstorms were located
along a line extending from 16 miles south of White Sulphur Springs
to 10 miles north of Manhattan to near Silver Star. Movement was
southeast at 25 mph.

Winds in excess of 40 mph and frequent lightning are possible with
these storms.

Locations impacted include...
White Sulphur Springs, Belgrade, Three Forks, Manhattan, Whitehall,
Pony, Toston, Harrison, Norris, Ringling, Waterloo, Missouri
Headwaters State Park, Cardwell, Logan, Radersburg, Maudlow, Lewis
And Clark Caverns State Park, Amsterdam, Lennep and Trident.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4574 11228 4575 11219 4580 11231 4603 11245
      4629 11152 4665 11074 4621 11028 4618 11029
      4620 11077 4586 11079 4577 11095 4538 11206
TIME...MOT...LOC 2318Z 312DEG 22KT 4632 11080 4601 11132 4569 11224

RCG
Local storm report, Jul 4, 5:19 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
519 PM MDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND GST     5 NE DILLON             45.26N 112.55W
07/04/2021  M54 MPH          BEAVERHEAD         MT   ASOS

            GUST OCCURRED FROM DECAYING THUNDERSTORM.

&&

SAC
Local storm report, Jul 4, 5:20 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
520 PM MDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND GST     8 WSW GRANT             44.97N 113.22W
07/04/2021  M51 MPH          BEAVERHEAD         MT   MESONET

            GUST FROM DECAYING THUNDERSTORM. TIME
            ESTIMATED.

&&

SAC
Local storm report, Jul 4, 5:27 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
527 PM MDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND GST     3 WNW TOWNSEND          46.33N 111.59W
07/03/2021  M56 MPH          BROADWATER         MT   MESONET

&&

SAC
Local storm report, Jul 4, 5:31 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
531 PM MDT SUN JUL 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND GST     6 N LAKEVIEW            44.68N 111.83W
07/03/2021  M45 MPH          BEAVERHEAD         MT   MESONET

            RED ROCK RAWS SITE. TIME ESTIMATED.

&&

SAC
Special weather statement, Jul 4, 5:39 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
539 PM MDT Sun Jul 4 2021

MTZ012-050-050015-
Cascade MT-Judith Basin MT-
539 PM MDT Sun Jul 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JUDITH BASIN AND
SOUTHEASTERN CASCADE COUNTIES UNTIL 615 PM MDT...

At 539 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Geyser, or 18 miles west of Stanford, moving east
at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stanford.

This includes Highway 200 between mile markers 29 and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4703 11073 4720 11068 4719 11021 4692 11028
TIME...MOT...LOC 2339Z 280DEG 18KT 4710 11061

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:26 PM MDTSpecial Weather StatementTFXMadison34 min
Jul 3, 8:29 PM MDTSpecial Weather StatementTFXSilver Bow31 min
Jul 3, 9:05 PM MDTSpecial Weather StatementTFXSilver Bow25 min
Jul 3, 9:31 PM MDTSpecial Weather StatementTFXSilver Bow14 min
Jul 3, 9:56 PM MDTSpecial Weather StatementTFXGallatin34 min
Jul 4, 2:49 PM MDTSpecial Weather StatementTFXBroadwater26 min
Jul 4, 3:14 PM MDTSpecial Weather StatementTFXBeaverhead46 min
Jul 4, 3:19 PM MDTSpecial Weather StatementTFXBroadwater26 min
Jul 4, 3:44 PM MDTSpecial Weather StatementTFXBroadwater31 min
Jul 4, 4:01 PM MDTSpecial Weather StatementTFXBeaverhead, Madison59 min
Jul 4, 4:17 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson28 min
Jul 4, 4:32 PM MDTSpecial Weather StatementTFXWheatland28 min
Jul 4, 4:49 PM MDTSpecial Weather StatementTFXBroadwater, Jefferson26 min
Jul 4, 5:09 PM MDTSpecial Weather StatementTFXMadison66 min
Jul 4, 5:19 PM MDTSpecial Weather StatementTFXJefferson26 min
Jul 4, 5:40 PM MDTSpecial Weather StatementTFXFergus35 min
Jul 4, 5:41 PM MDTSpecial Weather StatementTFXMeagher34 min
Jul 4, 5:48 PM MDTSpecial Weather StatementTFXGallatin, Madison42 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.